Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 39, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jul 13, 2023, 5:04 PM CDT for Deaf Smith County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2023, 5:04 PM CDT (22:04 UTC)
- Expired
- Jul 13, 2023, 9:58 PM CDT
- In force
- 5 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Deaf Smith County, TX
The radar
The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2543 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464
WGUS54 KAMA 132204
FFWAMA
TXC117-140600-
/O.NEW.KAMA.FF.W.0039.230713T2204Z-230714T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
504 PM CDT Thu Jul 13 2023
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Northeastern Deaf Smith County in the panhandle of Texas...
* Until 100 AM CDT Friday.
* At 504 PM CDT, Trained weather spotters reported thunderstorms
producing heavy rain with water flowing over portions of Highway
385, 8 miles south of Vega. . Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northeastern Deaf Smith County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3518 10241 3514 10233 3501 10235 3497 10242
3506 10247 3512 10247 3516 10244
FLASH FLOOD...OBSERVED
$$
TLH1 follow-up statement
345
WGUS74 KAMA 140258
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
958 PM CDT Thu Jul 13 2023
TXC117-140308-
/O.CAN.KAMA.FF.W.0039.000000T0000Z-230714T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Deaf Smith TX-
958 PM CDT Thu Jul 13 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN DEAF SMITH
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3518 10241 3514 10233 3501 10235 3497 10242
3506 10247 3512 10247 3516 10244
$$
LGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:11 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 13, 2:11 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
211 PM CDT Thu Jul 13 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Friday night)
Issued at 211 PM CDT Thu Jul 13 2023
Summary:
Thunderstorms may develop this afternoon and evening, bringing a
risk for very large (2"+ diameter) hail, wind gusts to 70 mph, and
flash flooding to the Panhandles. Tornadoes are unlikely, but a
stray tornado cannot be ruled out.
A risk for thunderstorms returns Friday with large hail, damaging
winds, and flash flooding possible if storms develop.
Details:
18z WV satellite continues to indicate the presence of an upper
ridge over S NM with west-northwesterly flow aloft over the central
Plains and the Panhandles on the poleward side of this feature. At
the surface, lee trough is evident from SE WY all the way to NE NM
with upslope easterly surface winds and mostly cloudy skies
predominant across the Panhandles. Morning shortwave has led to
persistent light showers with a few embedded thunderstorms in the
central and eastern Panhandles. Due to the upslope flow and
cloudiness, temperatures have generally risen below previous
expectations and dewpoints continue to run on the high side of
guidance, with values mainly in the low to mid 70s. Despite the
underachieving temperatures, have retained the Heat Advisory and
Excessive Heat Warning in deference to the high heat indices
resulting from the high dew points and the slowly clearing skies.
This afternoon into this evening, surface trough should shift
eastward to near the NM/TX border. As a shortwave arrives from the
west, a few thunderstorms may develop near this surface trough.
Primary uncertainty with regards to thunderstorm development is
available instability. With surface temperatures underachieving and
dewpoints overachieving, still think around 1500-2000 J/kg of MLCAPE
will be realized by this afternoon. While stronger westerlies aloft
look to remain to our north, 0-6km bulk shear values should still
approach 30 knots with higher values perhaps in the northern
Panhandles so, if convection develops, initial supercellular modes
are favored. Thus, despite warm temperatures aloft, very large (2"+
diameter) hail could occur in the northern Panhandles and smaller
but still severe hail (1"+ diameter) in the southern Panhandles.
Progged sfc-500m SRH suggests near-surface shear will be
insufficient for much of a tornado risk, but taking a closer look at
progged hodographs suggests we cannot completely rule out a stray
tornado. As for damaging winds, could still get some severe gusts,
but reduced surface dewpoint depressions suggest the risk for 80+
mph gusts is low. Given the relatively high amount of moisture
through the column and progged storm motions of around 15-25 mph,
localized flash flooding will also be a risk this afternoon into
tonight, particularly in the northeastern Panhandles where
antecedent rainfall is highest.
Friday, yet another late afternoon shortwave may lead to additional
thunderstorm development. With southerly surface winds expected,
overall shear may be a bit weaker compared to Thursday and the turn
away from decidedly upslope winds should mean a bit less
instability. Thus, while severe storms are still a possibility, top
end hail and wind risk look to be a bit lower compared to Thursday.
With slow storm motions favored once again, flash flooding will
remain a concern.
Ferguson
&&
.LONG TERM ...
(Saturday through next Wednesday)
Issued at 211 PM CDT Thu Jul 13 2023
The expected synoptic pattern going into the extended period has
not changed much since the previous forecast package. Northwest
flow is expected to continue through the weekend with cooler
daytime temperatures in the 80s for Sat/Sun. Perturbations in the
northwest flow aloft are expected to create likely PoPs through
the overnight hours Saturday evening into Sunday morning. Severe
storms are not expected at this time. However, there is a concern
for possible flash flooding. Especially for any areas that get
plenty of rain tonight and tomorrow night. Monday the ridge builds
back in over the area, increasing temperatures back into the
upper 90s to lower triple digits and lowering overall rain
chances. Ripples in the ridge may still bring some isolated to
scattered showers/storms to portions of the combined Panhandles
next week.
A weak cold front is progged to move through the area early
Saturday bringing northerly winds, hence the cooler daytime highs.
The surface winds are then progged to shift to the east
overnight. These upsloping winds out of the east will bring in
quite a bit of moisture. PWAT values are progged to be around 1.5"
to 1.7". Forecast sounding do look very tropical in nature,
and despite some slightly faster storm motions expected, flash
flooding will be a concern. Especially, for any area that
receives some good rainfall with storms tonight or tomorrow night.
Going later in the day on Sunday, conditions should start to dry
out as the H5 ridge starts to build back east over much of the
Desert Southwest into the the Southern Rockies.
By Monday, the H5 high pressure is progged to be back over the
Four Corners Region with daytime highs across the FA getting back
into the 90s. Tue and Wed, much of the combined Panhandles is
expected to approach the triple digits with some areas like PDC
getting above 100 degrees F. Palo Duro Canyon may need heat
headlines once again, maybe even elsewhere if models are under
doing the Tds. However, models suggest a surface trough should
help keep the Td well into the 50s if not lower across the FA.
Much of next week as previously looked mainly dry. Most recent
runs have slowly added some PoPs to the northwestern half of the
FA for Wed night. Guidance does suggest a dirty ridge will help
spark off some thunderstorms. It is still too early to no for
sure. Thursday onward, is beyond Day 7. However, will say this,
guidance suggest maybe another shift in the high pressure to the
west with increasing precip chances and slightly cooler
temperatures with northwest flow just like today through
Saturday.
36
&&
.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Thu Jul 13 2023
Primary concern over the next 24 hours is the potential for
thunderstorms at all sites. Probability is high enough for TEMPO
groups to be introduced at each site and amendments may be needed
this afternoon and evening as the situation evolves. Otherwise,
MVFR ceiling at GUY should break up shortly and then VFR
conditions will prevail outside of thunderstorms.
Ferguson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 68 96 68 86 / 40 10 40 20
Beaver OK 67 92 65 84 / 40 20 40 20
Boise City OK 63 91 63 80 / 40 20 50 30
Borger TX 69 98 68 88 / 50 10 50 30
Boys Ranch TX 68 97 68 87 / 40 10 40 20
Canyon TX 69 96 68 87 / 30 10 40 20
Clarendon TX 70 96 70 87 / 40 10 30 20
Dalhart TX 64 93 63 83 / 40 20 40 20
Guymon OK 65 91 64 82 / 40 20 40 30
Hereford TX 70 97 68 88 / 30 10 30 20
Lipscomb TX 67 94 66 85 / 40 20 40 30
Pampa TX 68 94 67 83 / 50 10 40 30
Shamrock TX 70 95 68 85 / 40 10 30 30
Wellington TX 72 98 71 89 / 40 10 30 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for TXZ008>010-014-015-
019-020.
Excessive Heat Warning until 9 PM CDT this evening for TXZ317.
OK...None.
&&
SHORT TERM...77
LONG TERM....36
AVIATION...77Hazardous weather outlook, Jul 13, 3:21 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 321 PM CDT Thu Jul 13 2023 OKZ001>003-TXZ001>020-317-140830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 321 PM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. A Heat Advisory is in effect for this afternoon across portions of the central and eastern Texas Panhandle due to heat index values of 105 to 110 degrees expected. An Excessive Heat Warning is in effect for Palo Duro Canyon State Park as temperatures and heat index values could exceed 110 degrees on the canyon floor today. Thunderstorms will be possible across the Panhandles through tonight. Some storms could be severe with large hail, damaging winds and flash flooding all possible. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday through Sunday. Thunderstorms may have the chance to become severe with large hail, damaging winds, and flash flooding being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, Jul 13, 3:01 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
301 PM CDT Thu Jul 13 2023
TXZ011-132030-
Oldham TX-
301 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern Oldham
County through 330 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Vega, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vega.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3538 10260 3540 10227 3519 10225 3519 10260
TIME...MOT...LOC 2001Z 292DEG 5KT 3528 10251
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, Jul 13, 3:24 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
324 PM CDT Thu Jul 13 2023
TXZ011-016-132100-
Deaf Smith TX-Oldham TX-
324 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern Oldham
and northeastern Deaf Smith Counties through 400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vega, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vega.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3522 10263 3540 10247 3528 10220 3503 10241
TIME...MOT...LOC 2024Z 308DEG 8KT 3524 10247
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FergusonLocal storm report, Jul 13, 4:43 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
443 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 7 SSE Vega 35.15N 102.40W
07/13/2023 M1.25 inch Deaf Smith TX Public
&&
PAVSpecial weather statement, Jul 13, 4:57 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
457 PM CDT Thu Jul 13 2023
TXZ013-132230-
Carson TX-
457 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern Carson
County through 530 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Washburn, or 10 miles southwest of Panhandle,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panhandle and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3518 10162 3535 10162 3542 10127 3518 10120
TIME...MOT...LOC 2157Z 258DEG 18KT 3525 10153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:59 AM CDT | Excessive Heat Warning | AMA | Randall | 16 hr |
| Jul 13, 2:59 AM CDT | Heat Advisory | AMA | Collingsworth, Donley, Gray, Hemphill, Hutchinson, Roberts and 1 more | 16 hr |
| Jul 13, 3:01 PM CDT | Special Weather Statement | AMA | Oldham | 29 min |
| Jul 13, 3:24 PM CDT | Special Weather Statement | AMA | Oldham | 36 min |
| Jul 13, 3:41 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 64 min |
| Jul 13, 4:15 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham, Potter | 6 hr |
| Jul 13, 4:30 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 56 min |
| Jul 13, 4:51 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 5 hr |
| Jul 13, 4:57 PM CDT | Special Weather Statement | AMA | Carson | 33 min |
| Jul 13, 5:07 PM CDT | Special Weather Statement | AMA | Randall | 23 min |
| Jul 13, 5:26 PM CDT | Special Weather Statement | AMA | Randall | 34 min |
| Jul 13, 5:30 PM CDT | Special Weather Statement | AMA | Oldham | 30 min |
| Jul 13, 5:31 PM CDT | Special Weather Statement | AMA | Randall | 29 min |
| Jul 13, 5:43 PM CDT | Special Weather Statement | AMA | Armstrong | 32 min |
| Jul 13, 5:49 PM CDT | Special Weather Statement | AMA | Randall | 26 min |
| Jul 13, 6:02 PM CDT | Special Weather Statement | AMA | Oldham | 28 min |
| Jul 13, 6:12 PM CDT | Special Weather Statement | AMA | Armstrong | 33 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.